MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-15-16.5-18
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Continued: medtronic everest 30 inflation device investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided from the user indicated the instructions for use were not followed in regard to setup and inflation of the device.This is the most likely cause for the reported observation.Specifically the user indicated the following: 1.Negative pressure was not applied to the balloon prior to advancement through the endoscope accessory channel.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use advise the user: "maintain balloon deflation with negative pressure and introduce into the accessory channel of the endoscope, advancing in short increments until the dilator is completely visualized endoscopically." 2.Lubrication was not applied to the balloon prior to advancement through the endoscope accessory channel.Failure to apply lubrication to the balloon prior to advancement can result in balloon material damage.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." the application of lubrication will aid in endoscopic advancement and balloon preservation.3.The balloon was inflated using a medtronic everest 30 inflation device.The medtronic everest 30 inflation device has a 20cc syringe which is incompatible with the dilation balloon and cannot be used to inflate it.The instructions for use advise the user "attach the balloon to a 60 ml (cc) inflation device with gauge to monitor balloon pressure." 4.Contrast was used to inflate the balloon.The instructions for use advise the user: "the balloon must be inflated with water only." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure was not applied, lubrication was not applied, an incompatible inflation device was used, and contrast was used against the instructions for use, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a dilation procedure, the physician chose a cook hercules 3 stage balloon esophageal.There was a puncture of the esophageal dilator balloon during inflation.They used another balloon [to finish the procedure].The following information was received on (b)(6) 18 from the complaint form: "when the doctor pushed the balloon into the esophagus, the nurse inflated the balloon; the balloon did not inflate.[the balloon] was punctured.When she increased the pressure, the contrast was in the esophagus.They changed the balloon.There were no consequences to the patient.".

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7293280
Report Number1037905-2018-00069
Device Sequence Number1066900
Product Code KNQ
UDI-Device Identifier00827002487321
UDI-Public(01)00827002487321(17)201129(10)W3998709
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHBD-15-16.5-18
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/17/2018
Device Age14 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2018
Initial Report FDA Received Date02/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1